This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
First of all, thank you for the work you do here, for giving up your time to answer our questions. I apologize in advance for the length of this post, but I want to give you as much pertinent info as possible before asking my questions.
I have a 20-year history of atypical, treatment-resistant depresssion. Over the years I've tried many antidepressants: Prozac, Zoloft, Effexor, Celexa/Lexapro, Elavil, and Wellbutrin (or buproprion/budeprion). Through trial and error, I've learned that the SSRIs "drag me down" and sap my energy. Same with Effexor. Elavil simply tranquilized me. Of all these meds, Wellbutrin XL has worked the best for me and I've taken it (or generic equivalent) for about ten years. About 5 years ago I was also diagnosed with Adult ADD and prescribed Adderall (adderrall) XR, which I find helpful in low doses; anything above 20 mg/daily brings unpleasant side effects. I don't really think I have ADD but the Adderall (adderrall) helps me get off the couch and function, so I take it. Even with the Wellbutrin/Adderall combo, I still have bouts of breakthrough depression where I feel hopeless, sad, and cry easily for no reason.
Recently I consulted a new doctor who ordered neurotransmitter levels testing on me. The results: plasma Dopamine was "below reportable range"; serum Serotonin was low-normal range; and plasma Noripinephrine was normal.
At the time of the tests I was taking Budeprion XL 300mg/daily and Adderall (adderrall) XR 20 mg/daily. Considering that both of these meds affect dopamine, I was very surprised that the test showed a dopamine deficiency.
My questions for you are:
1) In your opinion, how reliable and accurate is this type of testing of neurotransmitter levels?
2) How can my levels of dopamine be undetectable while on these meds? (My doctor said it might mean that my body simply does not produce dopamine on its own; would you agree?)
3) What causes dopamine deficiency in a person? I'm comfortable reading technical/medical literature if you could refer me to any sources.
One last question: my new doctor and I have discussed a therapeutic trial of compounded T3 to augment my Wellbutrin/Adderall combo. In your practice, do you have any experience with T3 being helpful for euthyroid depressed patients?
Your detailed account is welcome, and the questions you ask are important and pertinent. I am not qualified to answer the thyroid question because I do not have an experience using t3. Regarding the neurotransmitter levels, I remain a skeptic in the sense that so many chemical reactions go on in so many different places in the brain with all of these neurotransmitters, all of which are effected in some measure by all of the medications you have been on, and are on, that I personally would not worry about the meaning of your dopamine level in the blood. Again, have you also had some good psychotherapy to go along with the medication..both together is better than either alone.
This is complicated but I will try to explain it as simply as I can.
T3 is a thyroid hormone. First the body produces T4, which is biologically inactive (unusable); then, in various parts of the body, T4 is converted into T3, the biologically active (usable) form. T3 is not just a hormone but also functions as a neurotransmitter in the brain, like serotonin, dopamine, etc. T3 is connected to mood/emotion, cognitive function, metabolism, etc.
Some research indicates that some people suffering from chronic depression, even if their basic thyroid hormone tests come out "normal", may not have enough *usable* thyroid hormone available in their brains. Both T4 and T3 are sometimes used to augment antidepressant meds. However, if someone has a conversion problem, giving them T4 wouldn't help because their body won't convert it to the usable form: T3. For this reason some doctors are opting to give T3 alone, or in addition to antidepressant meds to boost their effectiveness.
There is a brand name T3 med called Cytomel. This is a fast-acting med which typically needs to be taken several times a day, because it goes in and out of the system quickly. For some people this causes intolerable spikes and crashes in energy level.
Compounded T3 is the same T3 medication put into time-release capsules by a compounding pharmacist. This means I will take it once a day and it will be slowly and steadily time-released into my body throughout the day, hopefully eliminated the up-and-down energy levels.
Incidentally, many people with thyroid disease or imbalance are misdiagnosed for years with depression, anxiety and other mental illness labels. Thyroid imbalance causes many psychological symptoms. It is very important for anyone suffering from depression and anxiety to have a full thyroid workup by a knowledgeable doctor. Most doctors will only test TSH; this is NOT enough. IMO it is very important for patients to research this themselves and know what tests to ask for if they have symptoms of hypothyroidism or hyperthyroidism.
An excellent book on the emotional impact of thyroid problems is The Thyroid Solution by Dr. Ridha Arem.
thanks or the explanation. I take celexa 40 mg a day I'm going to start going to my gym everyday because that seems to raise seritonin more or something. I also take pain med s codiene but got down to 2 per day I will stop thAT but the celexa seems to work 40 mg is a high dose I've been on antidepressants 9 years tried lots eexor made me manic staying up late . Its interesting reading about all the neurotransmitterts in the brain. Have a great day and thanks again. D
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.